Florida, 2011

Rip Current in Florida, April 23 to 24, 2011

April 23 to 24, 2011 · NWS MOB · 1 event in 1 county or zone

High seas and strong southerly onshore winds produce dangerous rip currents over the weekend along the beaches of Northwest Florida.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High seas and strong southerly onshore winds produce dangerous rip currents over the weekend along the beaches of Northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 23, 3:36 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 23, 3:36 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
436 AM CDT SAT APR 23 2011

.SHORT TERM (TODAY AND TONIGHT)...A DEEP LAYER UPPER RIDGE WILL
REMAIN ACROSS THE AREA TODAY. AT THE SFC...THE GULF COAST WILL
REMAIN ON THE WESTERN SIDE OF A HIGH PRESSURE RIDGE WITH CONTINUED
SOUTHERLY FLOW. THIS WILL MAINTAIN THE WARM AND HUMID WEATHER
PATTERN OF THE PAST SEVERAL DAYS. DRY CONDITIONS WILL ALSO PERSIST
AS STRONG MID AND UPPER LEVEL SUBSIDENCE CONTINUES TO CAP THE
ATMOSPHERE TO CONVECTIVE DEVELOPMENT. HIGHS WILL AGAIN BE ABOVE
NORMAL IN THE MID AND UPPER 80S INLAND...WHILE COASTAL LOCATIONS
WILL BE AROUND 80. LOWS TONIGHT WILL REMAIN WELL ABOVE NORMAL IN THE
LOW 60S INLAND TO UPPER 60S NEAR THE COAST. ANOTHER ROUND OF LOW
CLOUDS AND PATCHY DENSE FOG CAN BE EXPECTED LATE THIS EVENING INTO
SUNDAY MORNING. 13/JC

(SUNDAY THROUGH MONDAY)...RELATIVELY UNCHANGED WEATHER PATTERN IS
EXPECTED SUNDAY AND MONDAY AS DEEP LAYER RIDGING REMAINS IN PLACE
ACROSS THE REGION. THE WARM AND HUMID CONDITIONS...WITH LITTLE TO NO
PCPN...WILL PERSIST. LOW CLOUDS AND PATCHY DENSE FOG REMAINS A
POSSIBILITY SUNDAY NIGHT. TEMPS RELATIVELY UNCHANGED AS WELL...
WITH HIGHS IN THE 80S AND LOWS IN THE 60S. 12/DS

.LONG TERM (TUESDAY THROUGH FRIDAY)...VERY LITTLE CHANGE EXPECTED
ON TUESDAY EXCEPT FOR A SLIGHT INCREASE IN ISOLATED CONVECTION AS
UPPER RIDGING WEAKENS JUST SLIGHTLY. THE WEATHER PATTERN WILL CHANGE
MORE SUBSTANTIALLY DURING THE MIDDLE PART OF THE WEEK AS THE RIDGE
BREAKS DOWN AND A COLD FRONT APPROACHES AND THEN MOVES ACROSS THE
FCST AREA LATE WEDNESDAY THROUGH EARLY THURSDAY. MODELS REMAIN IN
FAIR AGREEMENT IN PUSHING THE FRONT THROUGH THE AREA SOMETIME LATE
WEDNESDAY TO EARLY THURSDAY. JUST IN ADVANCE OF THE FRONT...A LINE
OF SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND AFFECT THE FCST
AREA. WILL HAVE TO MONITOR FOR THE POSSIBILITY OF STRONG TO SEVERE
STORMS FROM LATE WEDNESDAY THROUGH EARLY THURSDAY. TEMPERATURES
REMAIN ABOVE NORMAL IN ADVANCE OF THE FRONT...BUT COOL TO NORMAL OR
JUST BELOW IN THE WAKE OF THE FRONT ON THURSDAY AND FRIDAY. DRIER
CONDITIONS EXPECTED IN THE WAKE OF THE FRONT LATE THIS WEEK AS WELL.
12/DS

&&

.AVIATION (23/12Z ISSUANCE)...DENSE FOG AND LOW CEILINGS WILL
IMPROVE BY MID MORNING WITH VFR CONDITIONS EXPECTED THROUGH TODAY.
LOW CEILINGS AND PATCHY DENSE FOG WILL REDEVELOP AFTER 24/03Z.
13/JC

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL REMAIN FROM THE WESTERN
ATLANTIC ACROSS THE NORTHERN GULF INTO EARLY NEXT WEEK. THIS WILL
MAINTAIN A LIGHT TO AT TIMES MODERATE SOUTHEASTERLY FLOW. SOUTHERLY
FLOW WILL INCREASE DURING THE MIDDLE OF THE WEEK AS A COLD FRONT
APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE THROUGH THE
MARINE AREA WEDNESDAY NIGHT WITH A MODERATE NORTHWEST FLOW IN ITS
WAKE. 13/JC

&&

.FIRE WEATHER...MOIST SOUTHERLY FLOW IS EXPECTED TO PERSIST INTO EARLY
NEXT WEAK WITH AREAS OF FOG FORMING DURING THE LATE NIGHT HOURS AND LASTING
THROUGH MID MORNING. AN UPPER RIDGE WILL PREVAIL ALOFT REDUCING THE
CHANCES FOR SHOWERS AND THUNDERSTORMS FROM SLIGHT TO NONE THROUGH THE
WEEKEND. A COLD FRONT IS PROJECTED TO PUSH INTO AND THEN ACROSS THE REGION
DURING THE MIDDLE PART OF NEXT WEEK...WITH PRECIPITATION PROBABILITIES
INCREASING IN ADVANCE OF THE FRONT AND WITH A NORTHWESTERLY FLOW AND
A DRIER AIRMASS FOLLOWING IN ITS WAKE. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  66  84  67 /  10  05  05  05
PENSACOLA   83  69  82  69 /  10  05  05  05
DESTIN      80  68  79  69 /  10  05  05  05
EVERGREEN   86  63  88  63 /  10  05  05  05
WAYNESBORO  87  64  85  63 /  10  05  05  05
CAMDEN      86  63  87  63 /  10  05  05  10
CRESTVIEW   88  61  89  63 /  10  05  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 23, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT APR 23 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-241200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL REDEVELOP ACROSS PORTIONS OF THE AREA
OVERNIGHT.

MINOR RIVER FLOODING CONTINUES ALONG PORTIONS OF THE TOMBIGBEE
RIVER. SEE THE LATEST RIVER PRODUCTS FOR ADDITIONAL UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS TUESDAY NIGHT
AND WILL PASS NORTH OF THE AREA ON WEDNESDAY...BRINGING A STRONG
COLD FRONT THROUGH THE AREA WEDNESDAY INTO WEDNESDAY NIGHT.  AT THIS
TIME...ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR STRONG TO POSSIBLY
SEVERE THUNDERSTORM DEVELOPMENT IN THE WEDNESDAY TIME FRAME.  STAY
TUNED FOR FURTHER UPDATES REGARDING THIS POTENTIALLY SEVERE WEATHER
EVENT.

MODERATE TO STRONG WINDS WILL DEVELOP OVER THE MARINE AREA ON MONDAY
AND CONTINUE UNTIL SUBSIDING ON THURSDAY.  THESE MODERATE TO STRONG
WINDS MAY POSE A HAZARD TO SMALL CRAFT.

WARM AND MUGGY CONDITIONS PREVAIL THROUGH THE PERIOD AND WITH
INCREASED MOISTURE REMAINING OVER THE REGION...AREAS OF FOG WILL BE
LIKELY EACH NIGHT...POSSIBLY BECOMING DENSE AT TIMES IN SOME
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Escambia

When
April 23, 6:00 AM CST to April 24, 8:00 PM CST
Where
Coastal Escambia forecast zone
Reported by
Broadcast Media

Lifeguards had to pull more than 60 individuals caught in rip currents from the Gulf waters.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296756.